Alert archive / California / Wind Advisories in 2017

Wind Advisory 18, NWS Phoenix, AZ

May 17, 2017Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 17, 2017, 7:53 AM PDT for Imperial County, California. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 17, 2017, 7:53 AM PDT (14:53 UTC)
Expired
May 17, 2017, 11:00 PM PDT
In force
15 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 2.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS75 KPSR 171453
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
753 AM MST Wed May 17 2017

CAZ562-180600-
/O.NEW.KPSR.WI.Y.0018.170517T1453Z-170518T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
753 AM PDT Wed May 17 2017

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 11 PM PDT this evening. 

* AFFECTED AREA...Far Southwest Imperial County

* TIMING...Through this evening.

* WINDS...Southwest winds 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous 
  driving conditions for high profile vehicles along Interstate 8 
  west of El Centro. Locally reduced visibilities due to blowing 
  dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
187 
WWUS75 KPSR 172201
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
301 PM MST Wed May 17 2017

CAZ562-180600-
/O.CON.KPSR.WI.Y.0018.000000T0000Z-170518T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
301 PM PDT Wed May 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* AFFECTED AREA...Far Southwest Imperial County

* TIMING...Through this evening.

* WINDS...Southwest winds 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous 
  driving conditions for high profile vehicles along Interstate 
  8 west of El Centro. Locally reduced visibilities due to 
  blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 17, 4:55 AM PDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 17, 4:55 AM PDT, 2 hours 58 minutes before
Area Forecast Discussion...Update
National Weather Service Phoenix AZ
455 AM MST Wed May 17 2017

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
A series of low pressure systems will move through the Desert
Southwest the remainder of the week, bringing cooler temperatures,
breezy conditions, and a slight chance of showers and thunderstorms
to the higher terrain of eastern Arizona. Dry weather with a
significant warming trend will begin this weekend, and continue
through early next week, with desert temperatures approaching the
100 degree mark again.

&&

.DISCUSSION...

Today through Friday...

Weather disturbance number one has cleared AZ to the east, with
disturbance number two approaching from the north tonight and
Thursday. For today, mostly clear skies are forecast over our area,
southeast CA to south central AZ, with a warmer afternoon over
yesterday, but still below normal.

The weather disturbance advancing from the north is very large, but
its mid level circulation center will mostly stay to the north and
track across the 4 corners by Thursday afternoon. As it approaches
today, a cold front will move into far northern AZ by evening.
Relatively high amounts of boundary layer moisture along the central
and southern CA coast, best seen in precipitable water imagery, will
flow across the coastal range and back into the frontal zone for an
increasing chance of showers in northern AZ. Unfortunately the
chance of showers will stay north of our forecast area tonight and
early Thursday, mainly focused along the Mogollon Rim and White Mtns.
However, a slight chance of afternoon instability showers or
thunderstorms are possible over the highest terrain of zone 24,
southern Gila County bordering the White Mtns Thursday afternoon.

Since the mid level circulation center will track across the 4
corners Thursday afternoon, the coldest surface temperatures will
stay north of our forecast area. Therefore afternoon temperatures on
the lower deserts today and Thursday will settle in the mid to upper
80s, 6 to 8 degrees below normal. Lower 90 degree temperatures are
forecast Friday.

Saturday through Wednesday...

A low amplitude ridge is forecast to build over the region this
period. Higher atmospheric height and thickness values portend much
warmer days. Lower desert temperatures should warm into the 100 to
102 degree range Sunday and Monday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Another low will pass to the north today into Thursday setting off
yet another round of breezy west winds during the afternoon and
evening hours across the greater Phoenix area. Expect winds to turn
to the southwest/west after 19z with gusts over 22kt at times at the
TAF sites. Winds to taper off after 03z eventually returning to the
southeast after midnight. For the most part clouds today will be
decks of cirrus aoa 20kt feet although few-sct mid level clouds are
likely during the afternoon hours with bases around 10k feet.

Southeast California/Southwest Arizona including KIPL and KBLH:

Another low passing to the north of Arizona today into Thursday will
result in more breezy conditions over the western deserts mainly
during the afternoon and evening hours. Winds to favor the west next
24 hours at KIPL; at KBLH winds to favor the south before turning to
the northwest/north after around 06z. Expect occasional gusts
reaching around 25kt at both TAF sites after 20z this afternoon. As
far as clouds, we will see variable amounts of cirrus aoa 20k feet
with a few mid cloud possible during the afternoon.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
Friday through Tuesday:

A drying and warming trend is expected during the period with a dry
disturbance moving through the area early Friday and a high pressure
ridge slowly building into the region beginning Saturday. High
temperatures will climb back up into the upper 90s to low 100s by
Sun. and stay there through Tue.  Min RH values are expected to fall
into the 5-10 percent range by the weekend. Breezy northerly winds
at 15 gusting to 24mph are in store for SE CA, the Lower Colorado
River Valley and SW AZ Friday afternoon, with breezy southwesterly
winds spreading across the region again on Monday afternoon.
Overnight recoveries will generally fall to the poor to fair range.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports should not be needed.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Vasquez
AVIATION...CB
FIRE WEATHER...Sawtelle

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.